Pill in the pocket: Hi I'm new to this but... - AF Association

AF Association
19,944 members24,370 posts

Pill in the pocket

Molyn
Molyn

Hi I'm new to this but reading the different blogs has made me feel I'm not alone. Although I have had AF for 13 years it has only become worse in the last 18 months. I have been given flecanide pill in the pocket but the last time I took it, I felt faint and quite ill, does anyone else have this. Also is there another pill in the pocket or something to control it as I'm left with going to A&E. Not sure how long to wait before going again how long can you stay in AF before getting it stopped?

14 Replies
oldestnewest
Hidden
Hidden

I have used flecainide and metoprolol for maybe 2 yr as PIP, without any issues. Episodes were severalmo apart lasting around 3 hours. In march I had 2 back to back episodes that lasted longer( 12 hours) so my EP thought I would be better taking a twice daily dose of Flec and Metoprolol, as he thought my a fib was getting more aggressive. Im not sure what to think as it had been 11 mo between episodes that led upto the big one, and I havent had any trouble in5 mo now. The unanswered question for people on PIP is are we having undetected a fib off and on that we are unaware of?

BobD
BobDVolunteer

Any treatment for AF is only about improving quality of life (QOL) . It is a chronic condition and one which many people manage to live with, if not happily, then at least with some degree of acceptance. A and E is not the right place to be treated in my opinion unless you have chest pain or are fainting/passing out. You should see a specialist in arrhythmias and get a suitable plan together. We know that many people have permanent AF and live good lives provided that their heart rates are controlled either by a rate control drug such as bisoprolol or a rhythm control drug like flecianide.

(By the way there are other such drugs and if you go to AF Association website there is a fact sheet on all AF related drugs you may find useful material for your next discussion with your consultant.)

Hello Molyn and welcome to the forum. As you may be aware, we are not medically trained therefore we are unable to suggest or recommend medication as this could be potentially dangerous because we are all different and the condition effects us in different ways.

I have taken Flecainide as a PiP (max dose 300 mgs) without much of a problem and prior to my ablation and for a short while after, I was prescribed a daily maintenance dose again without any real problems. Given your long history of AF and the more recent changes in your condition, I wonder if you should consider asking your GP to refer you to an EP to maybe consider reviewing your treatment plan to take account of the changes.

I don't fully understand the final part of your question. In my case, I was prescribed 300 mgs Flecainide to be taken around 30 minutes after the episode started. I was told never to take more than this in any 24 hour period. Perhaps I have been lucky, but episodes have stopped generally within 5 hours of starting, often less. I have never had cause to go to A&E. Maybe others on the forum are better placed to help you but if you feel its appropriate, please consider being referred to an EP.

Ditto advice from Bob & Flapjack. As to the last part of your question - sometimes it just cannot be stopped, sometimes treatments help some - sometimes not.

May I suggest you visit the AFA website for treatment options & then ask to be referred to an arrythmia clinic where you can discuss treatment options. Most AF episodes don’t require A&E visits unless you feel very ill or have pain - A&E may monitor you but in my experience I have never received treatment but they will always check you out if you’re very concerned.

Best wishes CD

Welcome to the forum Molyn.

You need never feel alone with your AF again, as through our own experiences we understand exactly what it's like for you. People are affected by AF in many different ways, some have an extreme reaction, others hardly anything at all.

Taking Flecainide can take a bit of getting used to and I know that when I first used it as a PIP I felt very odd, heady and had slightly fuzzy eyesight but nothing extreme. I came to think of it as my wonder pill and eventually ended up taking it daily, with little or no side effects. I also took a small dose of a beta blocker at the same time. What dose of Flecainide have you been advised to take?

There are other pills you can try, but I believe Flec is the one of choice by most members here. If you really can't face taking another of these pills I would have a chat with your GP, but I repeat I'm certainly glad I didn't give up on it.

Re going to A&E, unless your AF is making you feel extremely ill I personally wouldn't bother. I once asked my GP that question and he said if the heart rate is constantly over 130 then seek advice. I once visited my GP in Atrial flutter at a steady 150 (felt so ill). Other GP's may have sent me straight to A&E, but he told me to go home and take another Flecainide and if that didn't work then go. I'm pleased to say it did work and I could avoid all that hanging about on a trolley in A&E, though quite often I was admitted to a ward.

You ask how long it's possible to be in AF before getting it stopped. The answer to that, once again is it depends on just what the heart is doing. I've been in AF with a heart rate of between 120-130 for weeks/months while awaiting a cardioversion. In general immediate cardioversions need to be carried out within 24hrs of AF starting, after that time there's danger of a blood clot forming which a cardioversion could dislodge. Other than that, for me I would have to wait until I could give four weekly reports on my INR status being over 2.0.

How long do your attacks usually last?

We're all here for you and ready to help if we can, you're not alone anymore.

Jean

Molyn
Molyn in reply to jeanjeannie50

Tx for your help. Really interesting to read everyone's experiences.

Molyn
Molyn in reply to jeanjeannie50

Hi just returned from cardio appointment and now been told to take flecanide twice daily starting with 100mg which seems a lot. Do you take yours with or without food everyone seems different. Also waiting for ablation. Thanks for your help

jeanjeannie50
jeanjeannie50 in reply to Molyn

I haven't taken Flecainide for the last 3 months as my heart has been ok. I used to take it daily for several years and think it was an hour before breakfast. I always kept them in the bedroom to take as soon as I woke up each morning. To begin with I thought they caused all sorts of things, but after a while thought they were the best pill I'd ever had to help my PAF. I took 2 x 100mg and a small dose 12.5 of the beta blocker Metoprolol.

Jean

Although I have been taken off flecainide after my ablation because when I had the heart halter monitor, they couldn't tell whether the ablation had been a success or not because I was still on the pill. However, EP also said that the pill in the pocket method wasn't good as it wasn't regularising the heart and because of only taking it off and on could cause it to be confused. He thought that taking it regularly if you must is better to stop going in Afib rather than pip.

I have to say when I came off it I felt awful for a while as I was weaning off of it, so in the end I decided to come off it completely and at first not great, but feeling better now.

I have heard that being on flecainide after having had an ablation for Afib can cause atrial flutter, but just what I was told....!

That is just my side of it and obviously others have found differently and cardiologist and EPs have different views

Good luck and best wishes

I now take Metoprolol pill in the pocket when I go into Afib many meds did not agree with me and flecainide is one of many I have had trouble with. I have had 2 ablations and only one bad episode since my second ablation does the Metoprolol help not the first time I did it so the Doctor told me after a half hour take another so I will try that next time and if it gets to the point that it’s getting real bad I will call an ambulance. Just wanted to tell you about my experience and hope you find something that will help you and not give you all those side effects.

It may be you need a beta blocker with the flecanide- talk to your EP about it .

One speaker at our support group suggested the one Hoski mentions

Hidden
Hidden

I’ve been on Metoprolol for 4 yrs & 100 mg Flec PIP since Mar. The Flec tends to take around 4 hrs to make the episode stop. If I have to take a 2nd dose after 4 hrs, sometimes I feel tired & lethargic, but on one dose I’m fine & appreciate feeling calmed down.

I think the Toprol has made me depressed; I’ve asked about going off of it.

I have 100mg Flecainide and 2.5mg bisoprolol to take as PIPs. My cardio told me to always take the bisoprolol with the Flecainide as the Flecainide on its own could increase heart rate. Hope you can get your PIP sorted with your cardio.

As I have no symptoms with AF I just leave it aloneand was advised not to take pill in the pocket after a different doctor recommended it! How bad are the symptoms and if they are not too bad doing nothing is a valid choice.

Does it self revert within 4 days if you do nothing?

What symptoms do you have and can you be confident they are real? (I was really worried about any chest pains so I had some severe chest pains. Then I stopped worrying about chest pains and I didn't get them!)

You may also like...